Mental Health · womens health

Nexplanon: The Year I Lost My S**T

Recently, several articles have been published on the possibility of Birth Control being linked to depression. If you are considering any method of birth control I recommend doing intense research. I can tell you that 2 years ago, I did not. That is how I spent an entire year in hormone hell.

My first thought seeing this article was “Wow, You guys are just figuring this shit out?”

I immediately thought back to the year that I spent on Nexplanon.

If you’re not familiar, Nexplanon is a contraceptive implant that is inserted into your arm and lasts up to 3 years. With a total of 68 mg of progestogen, it has a slow release function with approximately 60-70 µg per day. It is helpful to know which type or types of estrogen are in your new birth control in order to rule out others that may have similar negative affects when making hormonal contraceptive changes. For myself, when I was searching for a new birth control method, I was recommended this due to the fact that I am lazy and can’t remember to take a daily pill (honesty is my policy). So, obviously, I jumped at the chance to get the implant.

The first 6 months were great; no period in sight, no weight gain and I didn’t have a pill to remember every day. However, over the course of the first year I slowly started noticing changes, some subtle and some cause for concern. I gained a few pounds and had a menstrual cycle that lasted 20 days. (Yikes) I also noticed bouts of anxiety about every month or so, however, it usually only lasted for the day.  For me, this was not alarming considering my history of depression and generalized anxiety. I didn’t think anything of it.

Until the panic attacks kicked in. 

Shortness of breath. Dizziness. Shakiness. Uncontrollable Panic. Nausea. Dissociation. 

I can recall sitting at my desk feeling like I was going to cave in on myself if I stayed there for another second; I felt irrational. I felt crazy. I could hardly make myself go to work, let alone anywhere else remotely public. I thought I was actually losing my mind.

About a year into my experience, my mom visited for the weekend and I had a major panic attack one evening. I talked with her about it and we blamed it on normal life stress and that maybe I needed to look into medication again. One of my good friends pointed out that it is common, at least in our group of friends, for those of us with mental health illnesses to brush off actual health issues and attribute it instead, to our mental health. This is where the “I feel crazy” feeling kicks in. However, my mom called me a few weeks later…. and she asked me if I had thought about the possibility of my birth control having an adverse effect. So I spent the afternoon frantically searching the internet, and what I found was amazing. Terrifying, but amazing. There were blog posts upon blog posts of women with the same exact symptoms as myself: Panic, anxiety, Dissociation.

bc3bc2bc1

 

I sat there and cried. I was overwhelmed with relief.

After I was done being super emo, I made an appointment to have the demon stick removed. Not even a week later, my panic attacks and anxiety had all but vanished. Everyone around me noticed the change almost as quickly as I did; I was elated.

With that being said, I was also heartbroken that other women out there, were at the same time, unknowingly taking the same chance that I did. I couldn’t help but wonder why this was not information relayed by any of my doctors. It could be that the companies providing the contraceptives don’t inform the physicians of the mental health side effects in patients. It could also be that they frankly, do not care and want to get the drug on the market as soon as possible. The latter would be very concerning because as contraceptive manufacturers, they hold our health in their hands. As a woman, I have been on several forms of birth control; from the pill, the Depo-Provera shot, to the Nexplanon implant. After this experience I realized that my doctors had of course reminded me of the common signs and symptoms; headaches, weight gain, acne, menstrual changes. At the same time, my appointment from start to finish choosing contraceptive was about 5-10 minutes. In my opinion, this is not enough time to discern whether or not the method would be healthy for me. It felt like a gamble every time and to be quite honest, it didn’t matter to me then. The common sides effects as I’m sure you know, are brushed off by many people. This is a quote from the end of the list of symptoms on the Nexplanon website:

“Implants have been reported to be found in a blood vessel, including a blood vessel in the lung. This is not a complete list of possible side effects.”  

Yikes.

Going forward, I hope to raise awareness around the serious mental health effects that hormonal contraceptive methods can cause. I leave every woman reading this with the request that you take control of your health. It is okay for you grill your doctor about every option, every side effect, or any other information that you feel necessary. This is your body and this is also your mind. I would love to hear from our readers who are able to add any depth to this particular topic. For those who feel unsure about contraceptives or have any other questions about your reproductive health, don’t lose your s**t! I left some wonderful resources below.

 

http://www.cemcor.ubc.ca/about-us  – The Centre for Menstrual Cycle and Ovulation Research – there are some really cool ladies who run this site; you can find out basically whatever you need to know about your junk and hormones. #amazing

http://www.advocatesforyouth.org/contraceptive-access-and-info-home – Advocates for Youth –  amazing information for pre-teens/teens

https://www.womenshealth.gov/ – Womens Health –  Infinite info on, you guessed it, yo body. They even have a help line you can call if you would rather speak with someone too. #bless

Advertisements

5 thoughts on “Nexplanon: The Year I Lost My S**T

  1. Sounds awful. I have my own contraceptive horror stories, as do my friends. While I’m all for family planning and contraception, women have to be aware of the side effects, which are potentially pretty terrible. I myself will never take hormonal birth control again. I might add that several doctors have cajoled me to try to go back on it. It’s strange. Women are under a lot of pressure to use it, which doesn’t help.

    Like

    1. I think it’s really important that women talk to each other about these side effects to raise awareness. And I do know some women who have taken it without serious mental health or other effects. Every woman is different. But every woman definitely has a right to take control of her own reproductive and medical care.

      Like

      1. I agree! That was definitely my motivation in writing this. It was scary thinking that I wouldn’t find anyone with the same experience but in reality its very common. I just want other women to feel confident in asking the right questions because it is their body and they deserve to have all of the information. Thank you for the comment!

        Liked by 1 person

  2. Thank you for sharing your story. I am experiencing the same thing as you described and I thought I was having a nervous breakdown. I’m having my Nexplanon removed tomorrow and I hope I will be back to normal soon as it is affecting my job an life overall.

    Like

    1. I’m so happy for you that you are finally having it removed! I hope sharing my experience was helpful in knowing that you aren’t crazy. I hope you feel like yourself very soon dear! ❤️

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s